Severe Refractory Hypocalcemia in a Patient with Metastatic Prostate Carcinoma Following Denosumab InjectionNaveed Ali*, Salman Farhat, Syed Imran, Mustafa Jafri, Aamir Ahmed and Faizan Malik
Abington-Jefferson Health Department of Internal Medicine, Abington Memorial Hospital, 1200 Old York Road, Abington, PA, USA
- *Corresponding Author:
- Naveed Ali
MD, Abington-Jefferson Health Department of Internal Medicine
Abington Memorial Hospital
1200 Old York Road, Abington
E-mail: [email protected], [email protected]
Received date: June 05, 2016; Accepted date: July 15, 2016; Published date: July 18, 2016
Citation: Ali N, Farhat S, Imran S, Jafri M, Ahmed A, et al. (2016) Severe Refractory Hypocalcemia in a Patient with Metastatic Prostate Carcinoma Following Denosumab Injection. J Clin Case Rep 6: 830. doi:10.4172/2165-7920.1000830
Copyright: © 2016 Ali N, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
An 86-year-old male with a history of metastatic castrate sensitive prostate cancer received a single dose of Denosumab for his bony metastases. Two weeks later, he presented to the hospital due to left foot cellulitis and was incidentally found to have profound hypocalcemia whereas his serum calcium was normal at the time of Denosumab injection. A thorough workup was undertaken which showed severe Vitamin D deficiency. He was diagnosed with Denosumab induced hypocalcemia with underlying Vitamin D deficiency which was refractory to supplemental calcium and Vitamin D. This case demonstrates the potential of Denosumab to cause profound hypocalcemia which can be resistant to therapy. Bone metastasis is a common clinical encounter and Denosumab is an effective therapy to prevent skeletal related events (SRE). Therefore, given its widespread use, it is extremely important to identify and treat risk factors that may aggravate hypocalcemia when treated with Denosumab.